Jaundice from an unexpected source

Share this content:

As a man’s liver enzymes steadily worsen, attention turns to a “safe” drug he had been taking for weeks.

A 58 year-old Caucasian man was referred to the gastroenterology/ hepatology department for a one-week history of jaundice and abnormal liver enzymes. For the past three weeks, he had been plagued with fatigue and reported sleeping most of the day, which was uncharacteristic for his usually active lifestyle. He was experiencing generalized abdominal bloating, acholic stools, and dark-colored urine, as well as anorexia, easy bruising, and systemic pruritus. He reported no confusion (this was corroborated by his wife, who accompanied him), fevers, chills, or night sweats. His weight was stable. His past medical history was significant for hyperlipidemia, hypertension, and coronary artery disease, for which he had undergone cardiac stenting. He had two children, one of whom has undergone electrophysiologic heart studies. He does not smoke, rarely consumes alcoholic beverages, and has never used recreational drugs. His father died of leukemia and his mother had colon cancer. His medications included metoprolol (Toprol XL) 100 mg daily, which he had been taking for several years, and lisinopril 20 mg daily, which he started six weeks prior to his presentation to the liver clinic. He reported no allergies to medications and no recent travel.

Clinical examination

On physical examination, the man’s BP was 130/80 mm Hg, pulse 82 beats per minute, and weight 179 lb. He was awake, alert, and oriented and in no distress. His skin was warm, dry, and acyanotic without clubbing or edema. He was diffusely jaundiced, and his sclera were icteric.

There was no evidence of palmar erythema or spider angiomata. His lungs were clear, and his heart had a regular rate and rhythm. The patient’s abdomen was soft and nondistended with mild epigastric and right upper-quadrant tenderness. There was no evidence of rebound or guarding and no palpable abdominal masses. His liver was palpable approximately two fingerbreadths below the right costal margin and tender. No palpable splenomegaly was detected. There was no shifting dullness or indication of ascites and no pedal edema.

Laboratory analysis performed one week prior to evaluation indicated a normal complete blood count and a markedly abnormal liver panel (Table 1). His international normalized ratio (INR) was elevated at 1.69 (normal 0.79-1.21). Electrolytes and glucose were normal. His blood urea nitrogen was normal at 15 mg/dL (normal 7-21 mg/dL), but his creatinine was slightly elevated at 1.7 mg/dL (normal 0.8-1.5 mg/dL).

Lab tests drawn by the gastroenterology/hepatology department indicated a negative acute hepatitis panel, negative Epstein-Barr and cytomegalovirus titers, and negative anti-smooth muscle antibodies, normal quantitative immunoglobulins, and negative antinuclear antibody, thereby ruling out autoimmune hepatitis.

Ultrasound indicated a normal- appearing liver, no biliary dilation, and minimal thickening of the gallbladder wall.

Management

Lisinopril was discontinued and liver enzymes and INR were monitored every two days. Unfortunately, over a three-week period, his liver enzymes steadily worsened and liver function deteriorated, as evidenced by an increasing INR (which eventually got as high as 4.16) and decreasing albumin (which got as low as 1.9 g/dL [normal 3.4-5.0 g/dL]).

Clinically, the patient developed ascites and encephalopathy, indicating liver decompensation and fulminant hepatic failure. He was ultimately transferred to the regional transplant center where he was fortunate enough to undergo a successful liver transplant. Three years later, he continues to do well.

Diagnosis

This patient had the misfortune of having one of the few known cases of lisinopril-induced liver failure. While rare, ACE inhibitors (including lisinopril) have been reported to cause hepatitis as well as fulminant hepatic failure. The exact mechanism of liver injury has not yet been identified. While in the majority of cases the liver enzymes return to normal following discontinuation of the drug, fulminant hepatic failure resulting in a liver transplant or death has occurred.

Discussion

This case illustrates the importance of close monitoring after initiating a pharmacologic regimen no matter how benign the agent used. Clinicians are all vigilantly aware of the importance of routinely monitoring liver enzymes when prescribing potentially hepatotoxic agents, such as antilipemics. However the culprit in this instance happened to be a usually benign, potentially lifesaving medication.

The purpose of this clinical challenge is not to steer clinicians away from using lisinopril, which is a solid medication with an excellent track record. The desired objective is to alert the prescriber to the very real potential for hepatic toxicity with even the safest of agents. If your patient complains of nonspecific fatigue or malaise—certainly if a clinical hepatitis develops after beginning a medication—strong consideration should be given to drawing a serum liver panel. If abnormal, the medication should be discontinued and the patient monitored closely.

Mr. Askey is a certified registered nurse practitioner in the Department of Hepatology/ Gastroenterology at the Guthrie Clinic in Sayre, Pa., and a contributing editor to The Clinical Advisor.

You must be a registered member of Clinical Advisor to post a comment.
close

Next Article in Features

Sign Up for Free e-newsletters